Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Louisville, KY

February 20, 2002Henry County, Shelby County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Feb 20, 2002, 1:51 PM EST for Henry County, Shelby County, Kentucky. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2002, 1:51 PM EST (18:51 UTC)
Expired
Feb 20, 2002, 2:20 PM EST
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Henry County, KY, Shelby County, KY

What was reported inside it

TimeReportWhereRemark
Feb 20, 1:55 PM ESTHail 1Chestnut Grove, KY
Feb 20, 1:55 PM ESTHail 1Sulphur, KY
Feb 20, 2:00 PM ESTHail 1Chestnut Grove, KYHail was three inches deep on the roadway.
Feb 20, 2:05 PM ESTHail 1Eminence, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 543 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
543 m²/s²
0-3 km storm-relative helicity
583 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 201851
SVRSDF
KYC103-211-201920-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 PM EST WED FEB 20 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTH CENTRAL KENTUCKY
  NORTHERN SHELBY COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 220 PM EST

* AT 151 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHESTNUT GROVE...OR ABOUT 26 MILES EAST OF
  LOUISVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHFIELD AROUND 200 PM EST
  EMINENCE...CROPPER...SLIGO AROUND 205 PM EST
  PLEASUREVILLE...SULPHUR AROUND 210 PM EST
  NEW CASTLE...BETHLEHEM...DEFOE...CAMPBELLSBURG AROUND 215 PM EST

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK
SHELTER INSIDE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3847 8535 3826 8533 3832 8499 3859 8510

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 1:32 PM EST, 19 minutes earlier.

Area forecast discussion, Feb 20, 1:32 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 PM EST WED FEB 20 2002

AS PER SPC MESO ANALYSIS ON WEB...LOW AND MID LEVEL LAPSE RATES
EXCEEDING 7C/KM AND SFC THETA-E PLUME AHEAD OF APPROACHING SFC FRONT
AND NE MVG MID-LEVEL WAVE FORCING ONGOING STRONG TO SEVERE
CONVECTION. 500MB TEMPS DROPPING FROM -17C TO -25C...ALLOWING FOR
DIME TO QUARTER SIZE HAIL IN THE STRONGER STORMS. 0-1KM SR
HELICITIES NEAR 250-300 M2/S2 OVER CWA ATTM...AND WEVE SEEN SOME
PERSISTENT WEAK ROTATION WITHIN SOME OF THESE CELLS. AT THE RATE
CONVECTION MVG (40-50KT) MOST SHOULD EXIT CWA BY BEGINNING OF 1ST
PERIOD. ALSO GRADIENT WINDS ASSOC WITH SFC LOW OVER GREAT LAKES
NEARING 35KTS AT TIMES...WITH SUN-INDUCED MIXING IN CLOUD BREAKS
GUSTS TO 40KTS POSSIBLE THROUGH AFTERNOON.

12Z MESO-ETA AND AVN DATA LOOK SIMILAR AND AS PER NCEP DISC THERE
ARE NO NOTABLE INITIALIZATION PROBLEMS.

MAIN WX MAKER THROUGH FRI WILL BE LARGE 500MB LOW SLOWLY MVG EAST
OVER GREAT LAKES. TONIGHT SFC/MID-LEVEL LOWS BECOME VERTICALLY
STACKED OVER MI WITH WRLY POST-FRONTAL WINDS CONTINUING OVER CWA.
GRADIENT SLACKENS GRADUALLY BUT MESO-ETA PBL WINDS SHOW 20KTS
THROUGH 9Z OVER NRN/CNT PARTS OF CWA. LIGHT SHOWERS POSSIBLE IN
EVENING ERN HALF OF CWA AS PER RADAR TRENDS AND MESO-ETA QPF FIELDS.
LOW CLOUDS LAG BEHIND FRONT WITH DISTRIBUTION HANDLED WELL BY 850MB
RH FIELDS. BASED ON CLOUD MOTIONS AND 850MB RH COULD SEE SOME
CLEARING OVER SRN COUNTIES THIS EVENING. OVC CONDITIONS PERSIST OVER
NRN HALF AS LOW CLOUDS ROTATE AROUND SLOWING MID-LEVEL LOW. MINIMA
WILL REFLECT CLOUD DISTRIBUTION AND GENERALLY NEUTRAL LOW-LEVEL CAA
AFTER INITIAL FRONTAL PASSAGE...GENERALLY 40-45 IN CLOUDY AREAS WITH
NEAR 40 IN AREAS SEEING SOME CLEAR PATCHES.

MID-LEVEL LOWS MIGRATE SLOWLY EAST THURSDAY AFTERNOON ALLOWING FOR
MORE NWRLY LOW-LEVEL FLOW AND INCREASED CAA OVER THE CWA. MESO-ETA
850MB RH VALUES SUGGEST LOW CLOUDS PERSISTING OVER NRN HALF OF CWA
SO WILL KEEP SKIES CLOUDY. LESSER RHS OVER SRN HALF SUGGEST
M/CLOUDY. LIGHT MESO-ETA QPF AND GUIDANCE POPS NEARING 30% SUGGEST
SPRINKLES FOR NRN ZONES AS WEAK MID-LEVEL WAVE ROTATES AROUND MAIN
LOW AFTER 18Z. WILL FOLLOW MESO-ETA MAXIMA FROM LOWER 40S FAR NRN
COUNTIES TO LOWER 50S SRN COUNTIES WHERE SOME SUN AND NIL CAA FCST.

AFOREMENTIONED MID-LEVEL WAVE TRANSLATES SOUTHWARD ALLOWING FOR LOW
CLOUDS OVER ALL OF CWA BY THURSDAY EVENING. LOW-LEVEL CAA
OVERSPREADS CWA AS PARENT LOW MOVES INTO ERN CANADA. MESO-ETA AND
GUIDANCE PRODUCE SOME LIGHT QPF OVER MOST OF CWA...QUESTION IS
PRECIP TYPE. FCST SOUNDINGS POINT TO SNOW N OF I-64...WITH R/S
TRANSITION S OF THAT LINE DURING THE EVENING. 1000-850MB LAPSE RATES
ASSOC WITH THIS PRECIP ABOVE 8C/KM BUT 850/700MB OMEGAS SHOW NO SIG
DEEP LAYER LIFT...THUS WILL KEEP SHOWER WORDING. WITH CAA
CONTINUING WILL LEAN TOWARDS COOLER GUIDANCE VALUES...30F +/- A
COUPLE DEGREES.

FRIDAY MAIN MID-LEVEL TROUGH AXIS SLOWLY MOVES EAST...SO LOW CLOUDS
WONT LIKELY LEAVE CWA UNTIL AFTERNOON AT EARLIEST. WILL KEEP
M/CLOUDY WORDING AND FOLLOW MESO-ETA MAXIMA (37-42). NOT MUCH OF A
SIGNAL FOR PRECIP BUT WITH MID-LEVEL TROUGH AXIS OVER CWA THINK
FLURRIES OR SNOW SHOWERS POSSIBLE...ESP IN ERN ZONES.

EXTENDED SHOWS DRY PERIOD FOR WEEKEND WITH RAIN/SNOW SUNDAY NIGHT
THROUGH TUESDAY MORNING. CWA ON COLD SIDE OF LARGE-SCALE BAROCLINIC
ZONE TOWARDS MID WEEK...AS PER 0Z MRF ENSEMBLE MEANS.

.SDF...NONE

SMALLCOMB

In the hours before

Local storm report, Feb 20, 1:20 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
120 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 PM    LOUISVILLE                KY   1.00 INCH HAIL
02/20/02   JEFFERSON                      REPORTED BY SPOTTER AT
                                          UNIVERSITY OF LOUISVILLE.

0115 PM    LOUISVILLE                KY   .75 INCH HAIL
02/20/02   JEFFERSON                      HAIL COVERING GROUND.
                                          REPORTED BY STORM SPOTTER.
Local storm report, Feb 20, 1:34 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
134 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0133 PM    JEFFERSONTOWN             KY   1.00 INCH HAIL
02/20/02   JEFFERSON                      REPORTED BY NWS FORECASTER

LD
Local storm report, Feb 20, 1:36 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
136 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    CAMPBELLSBURG             KY   .75 INCH HAIL
02/20/02   HENRY                          REPORTED BY SP

LD
Local storm report, Feb 20, 1:37 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
137 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    CAMPBELLSBURG             KY   1.00 INCH HAIL
02/20/02   HENRY                          CARS DENTED RELAYED BY TV
                                          METEOROLOGIST

LD
Local storm report, Feb 20, 1:43 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
143 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0137 PM    GOSHEN                    KY   .75 INCH HAIL
02/20/02   OLDHAM

LD
Local storm report, Feb 20, 1:47 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
147 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    EASTWOOD                  KY
02/20/02   JEFFERSON                      MARBLE SIZE HAIL...2 INCH
                                          DEEP

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 11:31 AM ESTSevere Thunderstorm WarningLMKLogan29 min
Feb 20, 12:03 PM ESTSevere Thunderstorm WarningLMKWarren42 min
Feb 20, 12:35 PM ESTSevere Thunderstorm WarningLMKEdmonson30 min
Feb 20, 12:41 PM ESTSevere Thunderstorm WarningLMKMeade19 min
Feb 20, 12:57 PM ESTSevere Thunderstorm WarningLMKHart38 min
Feb 20, 1:04 PM ESTSevere Thunderstorm WarningLMKJefferson26 min
Feb 20, 1:30 PM ESTSevere Thunderstorm WarningLMKJefferson, Oldham, Shelby30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.